People taking a type of corticosteroid may be more likely to contract the virus that is causing COVID-19 and may have worse symptoms if they do.
All data and statistics are based on publicly available data at the time of publication. Some information may be out of date.
An editorial of The Journal of Clinical Endocrinology & Metabolism (JCEM) has suggested that people who take the class of steroid hormones known as glucocorticoids may be more likely to contract COVID-19 and, if they do, are more likely to have severe symptoms. Glucocorticoids are frequently a medication doctors prescribe for
As the novel SARS-CoV-2 virus rapidly spreads across the world, research continues apace to help understand how the virus spreads and what effects it has on people who then develop the disease COVID-19.
Drawing on this emergent research, the editors of the JCEM highlight the possible relationship between the corticosteroids glucocorticoids and COVID-19.
Doctors widely prescribe glucocorticoids for various chronic inflammatory diseases, and they can be
According to the editors of the JCEM, this means people who regularly take glucocorticoids may be more likely to experience an infection with the SARS-CoV-2 virus since their immune systems are likely to be less effective at fighting it off.
This may also mean that a person taking glucocorticoids will experience a more severe case of COVID-19 from infection with the virus.
The World Health Organisation (WHO) currently recommend against the use of glucocorticoids to treat COVID-19.
However, according to the JCEM editors, clinicians should be aware that anyone who has the symptoms of COVID-19 and has previously been taking glucocorticoids in any form for more than 3 months should be considered for parenteral glucocorticoid therapy if there is a need to reverse adrenal failure.
According to the
For those with primary or secondary adrenal insufficiency, who also often need to take glucocorticoids, the editors suggest that “any patient with a dry continuous cough and fever should immediately double their daily oral glucocorticoid dose and continue on this regimen until the fever has subsided.”
If their condition worsens or they develop vomiting or diarrhea, the editors advise they speak to their doctor, who may decide to prescribe parenteral glucocorticoid therapy.
It should be stressed that the information in the editorial is primarily aimed at clinicians and, in particular, endocrinologists. Individuals should not use the information as a basis for changing their medication unless they have consulted with their doctor.
It is also crucial to remember that the reasons why someone on glucocorticoids is more susceptible to COVID-19 reach beyond the immunosuppressive effects of the drugs and that controlling the underlying disease remains essential.
For instance, people taking high doses of glucocorticoids may have increased susceptibility to COVID-19 because of the underlying immune disorders for which they are taking the steroids. These underlying disorders continue to need management.
For example, the Asthma and Allergy Foundation of America interviewed Dr. Mitchell Grayson, professor of Pediatrics and chief of the Division of Allergy and Immunology at the Ohio State University.
They asked if people should cease taking their asthma inhalers that contain glucocorticoids because of the SARS-CoV-2 pandemic, to which Dr. Grayson says:
“It is very important to keep your asthma under control. This often requires the use of an inhaled corticosteroid (also called a maintenance or long-term control medicine) that you take every day, and sometimes oral steroids like prednisone.”
“Steroids are not a risk for people with asthma, so continue to take your medications as prescribed.”
The editorial from the JCEM will help clinicians consider glucocorticoids as a significant factor in managing a particular person’s COVID-19 disease.
For live updates on the latest developments regarding the novel coronavirus and COVID-19, click here.